Kansas, 2023

Drought in Kansas, June 1 to 30, 2023

June 1 to 30, 2023 · NWS SGF · 2 events in 2 counties and zones

Severe (D2) Drought conditions expanded across portions southeastern Kansas through the end of June. Little to no rainfall allowed drought conditions to deteriorate over most of southeastern Kansas during the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Severe (D2) Drought conditions expanded across portions southeastern Kansas through the end of June. Little to no rainfall allowed drought conditions to deteriorate over most of southeastern Kansas during the month. Across southeastern Kansas Severe (D2) drought expanded or persisted with Moderate (D1) Drought areas. The primary impacts of the drought occurred in the agricultural communities. Hay growth was impacted along with reports of crop and vegetation impacts due to limited soil and surface moisture, dry stock ponds and low flows on some streams and rivers. Final reports of damages will be placed in the last month the drought occurred in the counties impacted in 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 31, 10:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 31, 10:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1151 PM CDT Wed May 31 2023

...06Z AVIATION UPDATE...

Key Messages:

1. Above normal temperatures will continue to occur across the
area this week into early next week.

2. Scattered afternoon and evening showers and thunderstorms will
occur on a daily through this weekend. No all-day complete
washouts are expected.

.SHORT TERM...(This evening through Thursday)
Issued at 230 PM CDT Wed May 31 2023

Scattered showers and storms have developed across the area
again early this afternoon. This activity has developed on the
remnants of a complex of storms from last night as instability
increased and the cap weakened this afternoon. MLCAPE values of
around 1500 to 2000 J/kg are in place across the area. Theta-E
differences are more marginal so the overall the strong to severe
risk is low. However, with some better lift from a few outflows a
few stronger updrafts have occurred and will remain possible into
early this evening. This risk will be more isolated and not
widespread in nature. Winds gusts of 40 to 50mph and pea size hail
will be possible with a few of the strongest storms, but again
will be fairly localized.

Brief heavy rainfall will also continue to occur with the storms.
Storm motions are weak so the storms this afternoon are and will
continue to be slow moving. Where storms remain over the same
locations for an extended period, there could be some localized
minor flooding.

This activity will start to dissipate by early this evening, and
coverage should drop off by sunset if not here in a few hours. A
few linger showers and storms may continue later into the evening
hours but coverage should be more limited.

Scattered showers and storms will once again develop across
portions of the area Thursday afternoon and evening. The overall
severe risk will be low, and a drier air in the mid levels will
start to work in to the area from the east. A strong storm or two
could be possible over the western portions of the area but
overall this risk is low. Locally heavy rainfall will occur with
the storms and with slow storm motions some minor localized
flooding could be possible will storms remain over the same
locations for an extended period.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 230 PM CDT Wed May 31 2023

An upper level ridge will remain over the area late this week
through the weekend into next week. This will keep the above
normal temperatures over the region as highs in the middle to
upper 80s occur each afternoon. Portions of the eastern Ozarks may
approach the lower 90s Friday and Satruday. Mainly afternoon and
evening scattered showers and storms will occur again each
afternoon and evening through the weekend. An upper level low
over the eastern U.S. will move slightly back to the west late
early next week. This will send a drier air mass into the area
and will limit the afternoon/evening storm chances early next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1150 PM CDT Wed May 31 2023

VFR flight conditions should prevail through the entirety of the
TAF period. Some patchy ground fog will be possible at all sites
tonight, however did not include it in the TAFs due to the lower
confidence. Scattered showers and thunderstorms will once again
be possible in the afternoon, however chances remain at or less
than 20%. Otherwise, winds mainly out of the south-southeast
should remain between 5-8 knots.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Melto
Hazardous weather outlook, May 31, 7:57 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
857 PM CDT Wed May 31 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
857 PM CDT Wed May 31 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Scattered showers and storms will occur mainly in the afternoon
and evening hours on a daily basis through this weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Soria

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Bourbon

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bourbon forecast zone
Reported by
Drought Monitor
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Limited periods of rainfall through the month proved little benefit for much of the county allowing Severe (D2) Drought to expand across the entire county, drought conditions remained across the region through the month of June. The US Drought Monitor indicated all of the county as being in Severe (D2) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Crawford

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

No significant rainfall occurred through the month which allowed for expansion of Severe (D2) Drought across the region through the month of June. The US Drought Monitor indicated the Severe (D2) Drought expanded southward across the northern three fourths of the county with the remainder of the county in Moderate (D1) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110846, 1110847.